Just started betaseron.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

casinokid80
Regular Member


Date Joined Mar 2007
Total Posts : 46
   Posted 7/16/2008 11:11 AM (GMT -7)   
So i finally started treatment with betaseron.  Wondering how it works for anyone else on it?
Anyone have major problems with it?  Just wanted some input from people who take it.  I heard its supposed to work pretty well.

sandune
Regular Member


Date Joined Jun 2008
Total Posts : 83
   Posted 7/16/2008 2:50 PM (GMT -7)   
Hi kid:
I am still in limbo but I just wanted to tell you that I read some positive things about starting treatment. I hope you have an easy time. Someone will be along soon to give you more information about their experiences. One day at a time.

Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3546
   Posted 7/16/2008 4:26 PM (GMT -7)   

Hey Kid!!!

Well congratulations!!!  You are on your way to fighting the good fight.  It is a good med.  It has some pretty rough side effects to get used to.  Many cannot tolerate those side effects.  I hope you can.  Part of the trick to managing those is to take tylenol or ibuprofen an hour or so before injecting.  Also, do your shot at night so you can sleep through the worst of it.  I believe ( if I am remembering correctly ) that betaseron does a ramp up type deal.  You are problably on a 1/4 dose then you will move up to a 1/2 dose etc. until you are at full dose.  Most people don't complain of side effects until they are at the full dose. 

Many people say it takes 3 or 4 months before the side effects diminish. Try hard to hang in there that long to see if you can tolerate the drug.  I wish you the very best of luck.  You sound like a tough guy so hang in there.  Oh, by the way, there is a slight chance that betaseron will increase depression - so keep an eye out for that and don't suffer.  Talk to your doctor right away if you experience that. 


Gretchen       co-moderator MS board       diagnosed with MS July 2006


Willowmom
Regular Member


Date Joined May 2008
Total Posts : 88
   Posted 7/16/2008 7:51 PM (GMT -7)   
Hey kid- I did very well on Betaseron for just over four years. I did experience stronger achey, fever chill, flu feelings when first starting it. Even at the low doses. But it was always bearable with tylenol or anti-inflammatories. Like Gretchen said, I found that after 4 months I then only had the flu-like reaction maybe a couple of times a month.
Once I got to a full dose I used the Auto-ject so I didn't have to look at the needle. Those carry quite a punch and I've heard people say they prefer to continue to do their own injections. I finally switched to Avonex for two reasons
1- injection site reactions. After 4 years (and I'm a pale red-head with fair skin) I was running out of places that weren't looking slightly bruised all the time. And I was having more post-injection swelling then I wanted.
2- I had been anemic for over a year and everything else we tried wasn't helping. I went off all interferon for 6 months and the Red Blood Cells went back up. We will see the effect the Avonex has, not yet at a full dose.

Do watch out for depression. I suffer from this off and on and have to really watch that on the interferons. Didn't notice an improvement in that during the 6 months off of everything though, so I think it just is what it is. What I DID notice when I was off everything for 6 months was more trouble starting up. My 4 years on Betaseron were 'exacerbation free'. I wish you the best and do post with any questions, I'll try to keep an eye out and share my experiences. Willow

Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3546
   Posted 7/16/2008 8:12 PM (GMT -7)   
Thanks Willow!! I was so hoping someone with some personal experience would post here. 
Gretchen       co-moderator MS board       diagnosed with MS July 2006


casinokid80
Regular Member


Date Joined Mar 2007
Total Posts : 46
   Posted 7/18/2008 5:34 PM (GMT -7)   

thanks for the advice everyone!  I think i can deal with the side effects for a short while after dealing with the LP headache hell.  I didnt want to take avonex because i heard this works better.  Also now that ive taken the lyrica my right arm and hand is healing.  For 2 months i couldnt use it because of the extreme numbness and metal like feeling in my fingers.  Its definately improving and im starting to be able to use it again. So im very happy about that!

Yea i have to start with smaller doses at first, then work my way up.  If i start becoming depressed ill definately just try another treatment.  Im finally getting some peace of mind.


Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3546
   Posted 7/18/2008 7:56 PM (GMT -7)   

If you feel some depression, try to work through it and stay on beta.  It doesn't always last.  It might really do the trick for you.  Stopping and starting progression therapies can be rough.  There are many many meds that can help with the depression.  The other thing is, you will not really know if the depression is from the beta or from being chronically ill. 

I can't wait to see how you do!!! I am excited for you to be starting a progression therapy. 


Gretchen       co-moderator MS board       diagnosed with MS July 2006


casinokid80
Regular Member


Date Joined Mar 2007
Total Posts : 46
   Posted 7/20/2008 1:12 AM (GMT -7)   
gret, i pray to myself, i never become the depressed, evil person i used to be. i say i pray to myself because the world would be such a better place if religon never exsisted. (sorry to those who have faith)

sandune
Regular Member


Date Joined Jun 2008
Total Posts : 83
   Posted 8/7/2008 6:01 PM (GMT -7)   

Hey Casinokid80:

 

I was wondering how you are doing with the Betaseron and how things are going in general. I haven't seen you in a while and was wondering how the Summer is going.


casinokid80
Regular Member


Date Joined Mar 2007
Total Posts : 46
   Posted 8/13/2008 2:48 PM (GMT -7)   
I was a bit depressed because of a female. Im doing pretty good now!  I have almost all my strength back in my right arm, but I still have numbness in my hand and bottom of my feet.  Ive been busy with appointments and physical therapy/working out. Having a pretty good summer besides the dx.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, November 18, 2017 10:09 PM (GMT -7)
There are a total of 2,895,267 posts in 317,778 threads.
View Active Threads


Who's Online
This forum has 157381 registered members. Please welcome our newest member, EDinNJ.
305 Guest(s), 9 Registered Member(s) are currently online.  Details
nofistulas, Charlie55, Girlie, Lmgraff, fidsandfrats, quincy, WifeofPie, EDinNJ, BOB 46


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.